Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 178, NWS Goodland, KS

July 14, 2001Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jul 14, 2001, 9:57 PM MDT for Yuma County, Colorado. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 14, 2001, 9:57 PM MDT (03:57 UTC)
Expired
Jul 14, 2001, 11:00 PM MDT
In force
63 min
Issued by
NWS Goodland, KS
Area
Whole counties

County Yuma County, CO

The radar

The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 03:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 10:10 PM MDTHail 0.88Hale, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.0 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2001-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2001-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-153 J/kg
Mixed-layer LCL
1682 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 150358
SVRGLD

COC125-150500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
957 PM MDT SAT JUL 14 2001

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 1100 PM MDT

* AT 957 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM OVER BONNY RESERVOIR...OR ABOUT 22 MILES SOUTHWEST OF
  ST. FRANCIS...MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BEECHER ISLAND AT 1010 PM MDT

OTHER LOCATIONS IN THIS WARNING INCLUDE...IDALIA AND HALE.

A TRAINED WEATHER SPOTTER REPORTED NICKEL SIZE HAIL 2 MILES 
NORTHEAST OF BONNY DAM.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

WHEN THUNDERSTORMS ARE OCCURRING...MOVE INDOORS. DO NOT STAND BY
WINDOWS. UNLESS IT IS AN EMERGENCY...AVOID USING TELEPHONES...
COMPUTERS...AND ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED.
DAMAGING WINDS...LARGE HAIL...VERY HEAVY RAIN...AND FREQUENT DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.

$$

LAT...LON 3991 10234 3958 10244 3959 10206 3988 10208

SKIPPER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 2:12 PM MDT, 7 hours 45 minutes earlier.

Area forecast discussion, Jul 14, 2:12 PM MDT, 7 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
212 PM MDT SAT JUL 14 2001

FORECAST CONCERNS ARE CHANCES AND AMOUNTS OF OF RAIN FROM
THUNDERSTORMS TONIGHT...AND SUBSEQUENT RELATED HYDRO CONCERNS.

BASED UPON INITIALIZATION AND A MUCH BETTER TRACKING OF FEATURES
WILL GO WITH THE ETA FOR AT LEAST THE SHORT TERM PORTION OF THE
PACKAGE...WITH SOME RESERVATIONS. THE ETA IS TRACKING FINE VORT
FEATURES BEST IN EASTERN COLORADO...AS SHOWN BY H7 VORT FEATURE
BEING SHOWN IN DEVELOPING CU FIELD FROM LIMON AND E. HOWEVER...THE
ETA DPS ARE A BIT LOW...IN THE 5C RANGE. THE ETA-KF IS SHOWING BROAD
PRECIP AREA BY 00Z...THINK IS IS A BIT PREMATURE AND WILL GO MORE
TOWARDS THE OPERATIONAL ETA.

TONIGHT SW WILL MOVE OFF THE FRONT RANGE INTO THE PLAINS INTO AMPLE
MOISTURE FIELD WITH EXISTING CU/SHRA FIELD. LLJ OF AROUND 30 WILL
BRING HEALTH THETA-E ADVECTION INTO THE REGION WITH SLOW MOVING TS
ACTIVITY. WITH WITH TPW'S IN EXCESS OF 1.25" AND SATURATED SOILS IN
AREAS OF HEAVY RAINFALL OVER THE PAST SEVERAL DAYS...WILL GO WITH A
FLASH FLOOD WATCH IN THESE AREAS. AM NOT EXPECTING MCS DEVELOPMENT
TONIGHT AS THETA-E ADVECTION ARE DOES NOT CORRESPOND WELL WITH AREA
OF H5-H3 UVV. WITH THEREFORE GO LIKELY ACROSS ENTIRE CWA AS NOT
EXPECTING MCS/OUTSIDE-OF-MCS PRECIP SUPPRESSION. CLEARING FOLLOWS
SUBSIDENCE IN WESTERN HALF OF CWA WITH SW WINDS AND WILL GO ABOVE
FWC ON TEMPS IN THIS AREA. SW SKIRTS ACROSS EASTERN CWA TOMORROW
NIGHT ON RRJ ACTION IN AREA OF CONTINUED ABUNDANT BL
MOISTURE...PRODUCING TS. OTHERWISE WILL NOT MENTION POPS IN WESTERN
HALF OF CWA.

MONDAY WILL BE TRICKY AS AREA WILL BE STILL WELL POOLED WITH
MOISTURE FROM PREVIOUS DAYS RAINS AND WEAK SE WINDS. ETA H7 TEMPS
ARE WELL BELOW SUPPRESSION WITH THE AVN BORDERLINE. FWC TEMPS LOOK
GOOD AND WILL GO WITH THEM...WHILE GOING CLOSER TO FAN POPS INTO
MONDAY EVENING.

IN THE EXTENDED... MRF AND ECMWF ARE IN GOOD AGREEMENT WITH A
RE-AMPLIFICATION OF RIDGE PATTERN OVER THE CENTRAL CONUS TOWARDS THE
MIDDLE OF THE WEEK. UNDER THIS RIDGE PATTERN...WILL GO DRY FOR THE
MIDDLE OF THE WEEK. AS RIDGE WEAKENS AND MOVES SOUTH AND EAST
TOWARDS THE WEEKEND WILL CONTINUE WITH CHANCE OF TS AND RIDE NEAR
GUIDANCE.

.GLD...FLASH FLOOD WATCH FOR ALL OF EASTERN COLORADO...ALL THE
COUNTIES IN NW KS BORDERING CO...AND LOGAN AND WICHITA COUNTIES IN
KS.

SVEN

In the hours before

Local storm report, Jul 14, 9:56 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
956 PM MDT SAT JUL 14 2001

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....
K
0953 PM    2 NE HALE BONNY DAM ARPT  CO   .88 INCH HAIL
07/14/01   YUMA                           REPORTED BY COOPERATIVE
                                          OBSERVER.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 8:22 PM MDTSevere Thunderstorm WarningGLDKit Carson53 min
Jul 14, 8:34 PM MDTSevere Thunderstorm WarningGLDYuma56 min
Jul 14, 10:04 PM MDTFlash Flood WarningGLDYuma3 hr
Jul 15, 5:13 PM MDTSevere Thunderstorm WarningGLDKit Carson62 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.